|The following article features coverage from the American Society of Clinical Oncology (ASCO) 2018 meeting. Click here to read more of Oncology Nurse Advisor‘s conference coverage.|
Patients receiving olaparib (Lynparza) for relapsed ovarian cancer (OC) may develop folate deficiency, according to findings of a small case series from researchers at Rush University Medical Center in Chicago.
The researchers discovered severe folate deficiency in a patient receiving olaparib, a poly (ADP-ribase) polymerase (PARP)-inhibitor, for relapsed ovarian cancer with no plausible explanation for the adverse effect. To their knowledge, this is the first case indicating an association between olaparib therapy and folate deficiency.
Severe folate deficiency can contribute to anemia, necessitating blood transfusion, dose reduction, and/or drug discontinuation. Therefore, the researchers conducted a chart review of patients with relapsed OC undergoing olaparib therapy to determine the incidence of folate deficiency in this patient population.
The chart review identified 7 patients who were receiving olaparib therapy for relapsed OC. Six of the 7 patients had moderate to severe folate deficiency while taking olaparib. Of those 6 patients, 5 had undetectable or near-undetectable folate levels (1.6 ng/mL or lower), and 3 developed transfusion-dependent anemia within a mean 39 days after olaparib initiation and required dose reduction or drug discontinuation.
Patients who developed folate deficiency were treated with folic acid supplementation 1 mg daily. Serum folate level, anemia, and tolerability of olaparib subsequently improved.
Among the cases in this review, patients with relapsed OC treated with olaparib became folate deficient within weeks of initiating treatment. “We think that identifying and treating folate deficiency in this population is warranted, and may improve dose delivery and safety of olaparib therapy,” the researchers concluded. “Further studies should provide insight into potential interaction between PARP-inhibition, the folate pathway, and BRCA mutations in ovarian and other cancers. We are conducting translational research to elucidate the mechanism of this association.”
Shammo JM, Usha L, Richardson KJ, et al. Olaparib-induced severe folate deficiency in women with relapsed ovarian cancer: first report and case series. J Clin Oncol.2018;36(suppl):e17540.